Health Update July 3

Health Update July 3, 2018. “Scans look good!  Blood work is all the same.  How are you feeling?  What have you been up to?”  This is how the oncologist (one of my heroes in this journey) comes into the the room.  “Phew! I feel great now,” I think.  Moments before Scanxiety had taken a stronghold over my usually calm mind.  It’s nerve-wracking, this journey in which the things that are likely or even certain to happen eventually (like drug resistance) may carry with them few to no options at this moment in time.  Time on a drug means time for researchers to work their magic and develop the next line of treatment.

Just to recap this journey – diagnosed Jan. 2016, metastatic non small cell lung cancer -tumors in left lung hilum, liver, pelvis.  (NO. I never smoked.  Silly you, silly me.  I HAVE LUNGS!)  Okay, enough on that. Radiation to lung as palliative care.  Genomic testing showed that the ROS1 mutation is driving this cancer. March 2016 – First wonder drug crizotinib – lung tumor can’t be seen, others stable!  March 2017 – nasty beast crept into my brain meninges where crizotinib couldn’t go.  But while the fair lady crizotinib was saving my life, researchers were developing her stronger, more versatile friend Queen Lorlatinib.  July 2017 – entered Lorlatinib trial.  Lucky to be able to do that at my treatment center.  (That’s why we travel to Boston for treatment, they’ve kept me alive.)   Clinical trial means trips to Dana- Faber every three weeks, then six, now every nine weeks.  Both drugs are oral, taken once or twice a day.

Today marked a year on lorlatinib.  My appointments began with a blood draw and IV inserted. For the first time, the first vein didn’t work, so I got stabbed in both arms.  Next up was the brain MRI.  The techs complimented me on how well I did. “Practice, lots of practice!”  I replied.  When they apologized, I said, “Oh no, it just means I’m still here and that’s a good thing!”  Then I got  my yummy drink for the CT scans of my chest and abdomen. All the while Dan waits patiently.  After these tests in Dana, we walked through to Yawkey for lunch and then up to floor 10 for my EKG and Dr. appointment.  Here’s why the Scanxiety set in at that moment.  After doing vitals (good, oxygen a little low), instead of doing the EKG, the nurse took us through a different door than usual to a room to wait for the Dr.  This weirded me out big time – not my routine, not his room, what’s up?!  Nothing, it turns out.  Sorry that I scared us both.  Different room probably because Dr. Janne doesn’t usually see patients Tuesday, but was going to be away Thursday.  They  truly forgot my EKG, maybe in their excitement to go home for the holiday.  Did it after the appointment, and it was fine too.  All good, see you in September!  Camp Gramma is good to go for the rest of the summer!

Now, I write this blog for a few reasons: to keep those who care updated; it’s therapeutic for me; and to inform people through sharing my experience, and advocate for those on this journey of living with metastatic cancer.  I know I’m lucky to be alive.  That being said – it’s not like someone chooses to have metastatic cancer.  I can now though help others by sharing – thus bringing purpose to this experience.  So when I get wordy or meander off topic, it’s likely meaningful to me for one of the above reasons.  You get to choose – don’t read it, read the first paragraph to see that all is okay, read until I wander, check out the tags and see if you can tell why I chose them, or read it through.  No quiz at the end!

Today too I had to re-sign my clinical trial agreement as there were some changes.  One is great news I think for my fellow ROS1ders.  The trial is expanding from 30 individuals (with ALK or ROS1 NSCLC, brain progression) to 48.  More lives saved!  And the other reason is that now the side effects are better defined, and one with a small chance of happening is a very serious heart condition.  But seeing the list of side effects brings up a part of this journey that I touch on, but try not to dwell on.  It is though what I and anyone else on these drugs experience and some we will deal with for the rest of our lives, however long that may be.  Keep in mind that before cancer I took no daily medication, and have no other health issues.  Here are the risks on the lorlatinib list that I experience:  increase in cholesterol and triglycerides (take a statin now for that); damage to nerves in arms, legs, feet, and hands (tingling, numbness, pain, tendon inflammation now in hands and feet) – drug is reaching my brain!;  mood changes, including irritability (I don’t see it much, but I’m pretty sure Dan does and helps me through it) – drug is reaching my brain!; slowing of speech – drug is reaching my brain!;  swelling of legs; fatigues; weight gain (can’t change this no matter how hard I try).  There are others that I don’t experience.  My strategy in thinking about this is to do everything I can to keep my body and mind as healthy as I can.  No sense in thinking too much at this point as to what damage the treatments and the tests (at least 14 brain MRIs, 14 CT scans in just over a year)  are doing.  Actually the idea of dealing with the long term effects simply gives me hope that there will be a long term in which to deal with them.

Always have hope, faith that there’s purpose in your journey, and love for and in your life.  That’s it for now – I think my mood’s about to change!  And laughter, always have laughter in your life.  Maybe some children, kids, and dachshunds too!  Thank you for your thoughts, prayers, and love.  Love to all.  Enjoying the everyday, every day here, there, and everywhere – that’s me.

IMG_9262

Camp 2018

2 thoughts on “Health Update July 3”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s